Two siblings with fetal hydantoin syndrome
Articles > Article · 1998
Authors: Ferda Özkinay, Ayşe Yenigün, Mehmet KANTAR, Cihangir Özkinay, Ali Avanoǧlu, İbrahim ULMAN
TURKISH JOURNAL OF PEDIATRICS, Journal Indexed in SCI Expanded, International, Scopus, 1998, vol 40, pp 273-278
Summary
An association between anticonvulsant drugs taken during pregnancy and congenital abnormalities was first identified by Meadow et al. In 1968, Manson and Frederic clarified teratogenic effects of hydantoin in their epidemiological studies in 1973. Varied malformations due to hydantoin intake during pregnancy include digit and nail hypoplasia, growth retardation, typical facial appearance, rib anomalies, abnormal palmar creases, hirsutism, and low hairlines. Ambiguous genitalia is rarely associated with this syndrome. We present two siblings, aged three years and three months, with fetal hydantoin syndrome (FHS). Both were born to an epileptic mother who was given diphenylhydantoin (DPH) and phenobarbital throughout her pregnancies. The patients showed many characteristics of FHS, and ambiguous genitalia. Clinical and laboratory examinations revealed that both have normal female internal genital organs and female karyotypes.